Nebraska, 2017

Damaging Winds in Nebraska, July 9, 2017

July 9, 2017 · NWS LBF · 3 events in 2 counties and zones

A cluster of supercells moved from South Dakota into far north central Nebraska during the late afternoon and evening of July 9. Severe wind gusts were reported in Boyd and Holt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of supercells moved from South Dakota into far north central Nebraska during the late afternoon and evening of July 9. Severe wind gusts were reported in Boyd and Holt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 2:10 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
310 PM CDT Sun Jul 9 2017

.SYNOPSIS...
Issued at 309 PM CDT Sun Jul 9 2017

H5 analysis from this morning had a high located over
southern Utah with a ridge extending north into the Yukon and north
slope of Alaska. A closed low was located off the southern coast of
Alaska. East of the ridge, a closed low was located over northern
portions of Hudson Bay with a trough extending south into the Mid-
Atlantic states and Carolinas. Across the central and southern
plains, very weak mid level flow was noted with northerly winds of
10 to 15 KTS extending from Nebraska and eastern Colorado, south to
Texas. At the surface, low pressure was located over central North
Dakota with a stationary front extending east and west of this
feature, while a surface trough extended south into central
Nebraska. Across western and north central Nebraska, winds west of
the trough took on more of a westerly component, while winds along
and east of the trough were nearly calm to light southerly.
Under mostly clear skies this afternoon, 3 PM CDT readings
ranged from 97 at Broken Bow to 108 at Valentine.

&&

.SHORT TERM...(This evening through Monday)
Issued at 309 PM CDT Sun Jul 9 2017

onight through Monday: In the short range, the threat
for isolated thunderstorms tonight, followed by highs on Monday are
the main forecast challenges. For tonight. Inherited forecast had a
mention of isolated thunderstorms in the northern portion of the
forecast area this evening. Based on some upstream cu formation in
South Dakota and the presence of some meager (1000 J/KG CAPE) across
northern Nebraska, couldn't totally rule out an isolated
thunderstorm in the north through mid evening. Shear remains very
weak into the evening hours, so no severe storms are expected and
they are expected to quickly dissipate beyond mid evening. For
Monday, the forecast challenge shifts to temperatures and where a
frontal boundary decides to stall out tomorrow afternoon. Looking
at this mornings runs, the NAM12 is most aggressive with the front
pushing it as far south as Imperial Monday afternoon. The GFS is
further north, forcing the front to near I80 while the WARW is a
compromise. No surprise, the MAV and MET guidance for LBF tomorrow
are spread apart 5 degrees with 94 with the MAV and 89 for the MET.
Based on the guidance trends, I did go ahead and lower temps
slightly from the inherited forecast, however, they were kept in the
higher end of guidance, especially in the south where the forecast
frontal position is uncertain.

.LONG TERM...(Monday night through Sunday)
Issued at 309 PM CDT Sun Jul 9 2017

.Mid range (Monday night through Wednesday): On Monday
night, a decent shortwave will push east across Wyoming emerging
onto the Nebraska Panhandle early Monday evening. The models
initiate convection over the western panhandle around 00z Tuesday,
lifting it east overnight across central and northern Nebraska. With
a frontal boundary expected to be oriented east and west across the
forecast area and a nice low level jet, convection should sustain
itself overnight as it tracks east. For now, pops in the 30 to 40
percent range will due as scattered coverage is expected. After
Monday night, the temperature forecast will be tricky once again for
Tuesday into Wednesday. If convection Monday night can force the
frontal boundary south into Kansas, the ongoing forecast of mid to
upper 90s for Tuesday will need to be modified downward. Looking at
the NAM12 and GFS solns, there remains some disagreement as to where
the front will be on Tuesday. If the NAM were to verify with the
front off to the south, the current forecast of mid to upper 90s
will need to be cooled off 5 to 10 degrees. This solution is in
stark contrast to the GFS which holds onto another very warm day
across the forecast area. Riding across the west will be suppressed
further midweek as a more active northern stream sets up. this will
lead to cooler readings across the forecast area, albeit, upper 80s
and lower 90s are expected which is still slightly above normal.

Wednesday night through Sunday: Low pressure will intensify across
the Gulf of Alaska late in the week, allowing high pressure to
intensify across the western CONUS with a high amplitude ridge
developing into next weekend. After highs in the lower 90s Thursday
and Friday, readings will climb back into the mid to upper 90s for
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM CDT Sun Jul 9 2017

Latest satellite imagery shows predominantly clear skies across
western and north central NEB. Latest surface map shows VFR
conditions and light southwest/west winds between 5-15 MPH,
strongest in northwest NEB. Main concern this TAF package is
slight chances for thunderstorms across the Sandhills and northern
NEB. Coverage is anticipated to be isolated and given low
confidence no mention in the KVTN TAF at this time. Winds lessen
this evening and overnight, between 3-7 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 9, 2:40 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Sun Jul 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Sun Jul 9 2017 /240 PM MDT Sun Jul 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across portions
of the area. The main weather hazard will be the potential for a
lightning induced grass fire.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A weak cold front will settle south and become nearly stationary
along or just south of Interstate 80 Monday afternoon. There is
some potential for stronger, organized thunderstorm activity along
and north of the front across most of the area Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 9, 4:28 PM CST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
528 PM CDT SUN JUL 9 2017

NEZ007-092330-
Boyd NE-
528 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOYD COUNTY UNTIL 630 PM
CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Andes to near Burke. Movement was
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Naper, Gross and Anoka.

This includes the following highways...
 Highway 281 between mile markers 217 and 223.
 Highway 12 between mile markers 87 and 99.

LAT...LON 4293 9844 4291 9835 4287 9831 4295 9916
      4300 9918 4300 9850
TIME...MOT...LOC 2227Z 316DEG 20KT 4313 9860 4318 9923

CDC

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
July 9, 5:08 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.910, -98.850

A trained weather spotter estimated 60 mph wind gusts in Butte.

Thunderstorm Wind, Boyd

When
July 9, 5:22 PM CST
Where
Boyd County, 2.9 mi SW of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -98.740

Public reported a large tree branch down, estimating wind gusts to 60 mph near Spencer.

Thunderstorm Wind, Holt

When
July 9, 6:32 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -98.650

Public estimated 60 mph wind gusts near O'Neill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705353, 705354, 705355.